This page has information about how you can avoid, recognise and respond to a GHB overdose.
When GHB is taken in high doses it becomes a central nervous system depressant. This means that it slows down messages going between the brain and body. GHB is known for its steep dose response. In other words, a tiny increase in dose may cause a big increase in effects. After a large dose GHB can reduce activity in parts of the brain controlling our heartbeat and breathing.
How to avoid a GHB overdose
- Start low: Strength of GHB varies, so start with a small dose and see how it feels. Don’t start off with a large dose. Make sure you wait to feel the effects of GHB before taking more.
- Take your time: Wait two to three hours between doses and note the time each time you dose. Some of us find setting an alarm on our phone can help with this.
- Don’t mix: Avoid mixing GHB with other depressants such as alcohol, painkillers, benzodiazepines, antihistamines or opiates. Mixing these drugs will increase depressive effects and the risk of a fatal overdose.
- Reduce over time: After a long session of partying the effect of GHB can build up in our system and overdoses can happen. If you are dosing more than once, make sure that your second, third and fourth doses are reduced.
- Don’t use alone: Avoid using without your friends or partners at home, or in other situations where help might not be available.
What are the signs of GHB overdose?
A GHB overdose can be fatal. Signs of overdose include:
- inability to be woken from sleep
- a lot of sweating
- breathing irregularly (less than 8 breaths per minute)
- inability to stand
- seizures (unconscious with jerky muscle spasms or muscle stiffness)
Responding to a GHB Overdose
- Call 000 immediately if you or someone else experiences overdose is not consciousness, cannot be woken, is not breathing normally or having seizures. When you call 000 ask for an ambulance. A control centre assistant will ask you a standard set of questions. Answer their questions in a calm and clear manner. Give them as much information as you can about where you are and what the person has taken. Once you have answered all questions stay on the phone and follow any instructions that you are given.
If the person is unresponsive or unconscious an ambulance operator may ask you to put them into the recovery position.
Calling for an ambulance can be stressful. For different reasons people may not want to call for help. They might fear legal or financial trouble. Remember ambulance officers are here to help, not to judge or get you into trouble. If someone is having an overdose, there is a big risk to their health and their life. You should always call an ambulance in this situation. You can read more about what you can expect when calling for an ambulance here.
Also in this section…
- Party and Play Peer Chat
- Party and Play Self-Reflection Resources
- Party and Play Drug Info
- Mixing Drugs and Safety
- Preparing for Party and Play
- Knowing your limits
- Injecting, shafting, smoking or snorting
- Sexual Health
- Hep C Prevention Testing & Treatment
- Crystal Overdose
- Party and Play Emergencies
- Caring for each other
- Calling an ambulance
- Hook ups and safety
- Ensuring consent
- Responding to sexual assault
- Support for sexual assault